Missouri, 2003

Hail in Missouri, March 13, 2003

March 13, 2003 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 13, 2:23 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 13, 2:23 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
223 AM CST THU MAR 13 2003

AREA OF CONVECTION AROUND 200 AM...EXTENDED FROM CNTRL IL INTO
SCNTRL AND SW MO. DESPITE WELL DEVELOPED LOOK TO CONVECTION...AND
SEEMINGLY SELF GENERATED COLD POOL...CONVECTION CONTINUES TO
ENCOUNTER LESS INSTABILITY...AND CONTINUES TO BE OUTFLOW DOMINATED
ON THE SOUTHERN END. THUS SEVERE WX POTENTIAL ACROSS THE FA APPEARS
VERY LOW. BUT HIGH PROBABILITY OF RAIN AND A FEW THUNDERSTORMS
NONE THE LESS. WILL MOVE CONVECTION OUT OF THE AREA BY MID
MORNING...AS REGIONAL RADAR TRENDS SUGGEST THE BACK EDGE OF THE
PRECIPITATION SHOULD BE INTO SE MO AND SW IL BY ABOUT 6 AM.

NOT A HIGH CONFIDENCE CALL ON CLOUDS TODAY. MESOETA AND NGM MUCH
MORE AGGRESSIVE IN FCSTING LOW CLOUD POTENTIAL TODAY...BUSTING THE
LOW TROP MOISTURE UP SOME LATER THIS AFTERNOON. AVN MUCH MORE
OPTIMISTIC. WILL PLAY A MIDDLE OF THE ROAD GAME FOR NOW...BUT HEDGE
MORE PESSIMISTIC EARLY ON.

WX STILL LOOKS DRY TONIGHT THROUGH SATURDAY NIGHT. MODELS SUGGEST
A WEAK CIRCULATION WILL CUT ITSELF OFF THE MAIN BRANCH...SOMEWHERE
ACROSS THE GULF COAST STATES. THIS MAY BACK MORE CLOUDS INTO OUR
EASTERN COUNTIES OF W KY BY THEN (SAT). HOWEVER...MODELS KEEP PRECIP
OFF TO THE EAST. WILL MONITOR THIS SYSTEM.

LEFT GRIDS/ZFP FCST UNCHANGED FROM SUNDAY ON THROUGH NEXT WEDNESDAY.
DAY SHIFT MAY NEED TO REVISIT SUNDAY CHANCE OF PRECIPITATION. IF THE
WEAK UPPER CIRCULATION PANS OUT...AND DRIFTS NE ACROSS THE
APPALACHIANS AS FCST...WE MAY BE IN A DECENT SUBSIDENCE REGION TO
THE WEST OF THE LOW...PRECLUDING ANY PRECIP ON SUNDAY. ECMWF...AND
FRESH NEW MRF DATA STILL ADVERTISE BIG TROF OVER THE MID SECTION OF
THE CONUS EARLY AND MID PART OF NEXT WEEK. EXACTLY HOW THE MID TROP
FLOW PATTERN WILL EVOLVE OVER THE MIDDLE OF THE NATION REMAINS TO BE
SEEN.

FOR TEMPS...STUCK PRETTY CLOSE TO GOING GRID VALUES...AND
INCORPORATED A COMPROMISE OF MAV AND FWC FOR MAXS TODAY AND FRIDAY.

.PAH...NONE.

CN
Hazardous weather outlook, Mar 13, 1:50 AM CST, 2 hours 2 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
150 AM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...REST OF TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST
EARLY THIS MORNING...SPREADING OVER MUCH OF SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS THROUGH 300 AM...AND THE REMAINDER OF THE REGION
BETWEEN 300 AM AND 600 AM. THE SHOWERS AND THUNDERSTORMS WILL WEAKEN
SOME AS THEY MOVE ACROSS THE AREA...DUE TO LIMITED INSTABILITY AND
MOISTURE ACROSS THE REGION. STRONG THUNDERSTORMS MAY PRODUCE WIND
GUSTS 30 TO 50 MPH...WITH SOME SMALL HAIL ALSO POSSIBLE. THE SHOWERS
AND THUNDERSTORMS SHOULD END ACROSS THE AFTER SUN UP. THE ACTIVITY
SHOULD EXIT WESTERN KENTUCKY AND SOUTHWEST INDIANA BY ABOUT 9 OR 10
AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A STRONG LOW
PRESSURE SYSTEM IS EXPECTED TO DEVELOP IN THE CENTRAL PLAINS EARLY
NEXT WEEK. AS THIS SYSTEM MOVES TOWARD THE OUTLOOK AREA AROUND
TUESDAY...THE POTENTIAL FOR SEVERE WEATHER AND FLOODING MAY INCREASE
AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

WITH AN ISOLATED SEVERE THUNDERSTORM STILL A SMALL POSSIBILITY
ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...ACTIVATION IN
THIS PART OF THE FOUR STATE AREA MAY STILL BE REQUIRED THROUGH 500
AM. ACTIVATION IS NOT ANTICIPATED IN WESTERN KENTUCKY OR SOUTHWEST
INDIANA AT THIS TIME.

In the hours before

Local storm report, Mar 13, 3:32 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 AM CST THU MAR 13 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    MURPHYSBORO               IL   0.75 INCH HAIL
03/13/03   JACKSON                        MOSTLY PEA SIZE...WITH
                                          SOME HAIL UP TO DIME
                                          SIZE.

The radar

The Paducah radar (KPAH), 53 km away, was scanning. The volume nearest the first event began at 09:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mississippi

When
March 13, 3:52 AM CST
Where
Mississippi County, Charleston
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -89.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345303.